Alert archive / Kansas / Tornado Warnings in 2014
Tornado Warning 31, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 31, 2014, 4:47 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 4:47 PM CDT (21:47 UTC)
- Expired
- Aug 31, 2014, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:47 PM CDT | HAIL 1.75 | 7 E Glen Elder, KS | |
| Aug 31, 5:01 PM CDT | HAIL 0.88 | 3 N Beloit, KS | |
| Aug 31, 5:01 PM CDT | HAIL 1.75 | 3 E Glen Elder, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:31 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049
WFUS53 KGID 312147
TORGID
KSC089-123-312215-
/O.NEW.KGID.TO.W.0031.140831T2147Z-140831T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 447 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR GLEN ELDER...OR NEAR BELOIT...MOVING
NORTHEAST AT 25 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
BELOIT AROUND 455 PM CDT.
SCOTTSVILLE AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3956 9830 3964 9798 3950 9793 3945 9793
3939 9827
TIME...MOT...LOC 2147Z 243DEG 23KT 3950 9822
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BRYANT2 follow-up statements
074
WWUS53 KGID 312153
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
453 PM CDT SUN AUG 31 2014
KSC089-123-312215-
/O.CON.KGID.TO.W.0031.000000T0000Z-140831T2215Z/
MITCHELL KS-JEWELL KS-
453 PM CDT SUN AUG 31 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES...
AT 453 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BELOIT...MOVING NORTHEAST AT 15 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL BE NEAR...
SCOTTSVILLE AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3956 9827 3964 9798 3950 9793 3945 9793
3945 9821
TIME...MOT...LOC 2153Z 243DEG 15KT 3952 9817
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BRYANT981
WWUS53 KGID 312208
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN AUG 31 2014
KSC089-123-312217-
/O.EXP.KGID.TO.W.0031.000000T0000Z-140831T2215Z/
MITCHELL KS-JEWELL KS-
508 PM CDT SUN AUG 31 2014
...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN
JEWELL COUNTIES WILL EXPIRE AT 515 PM CDT...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA.
LAT...LON 3956 9827 3964 9798 3950 9793 3945 9793
3945 9821
TIME...MOT...LOC 2206Z 243DEG 23KT 3952 9817
$$
BRYANTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 31, 3:01 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 31, 3:01 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 301 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 SURFACE ANALYSIS AND OBSERVATIONS SHOW A COLD FRONT JUST ENTERING THE NORTHWEST PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD OF THE FRONT THERE ARE SOME HIGH CLOUDS AND DEW POINTS IN THE MID 60S. BEHIND THE FRONT THERE ARE SOME SHOWERS AND ISOLATED THUNDERSTORMS. MODELS STILL HAVE SOME DIFFERENCES IN THE EXACT TIMING OF THE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE EXPECTATION IS THAT THERE WILL BE THUNDERSTORMS DEVELOPING BEHIND THE FRONT LATE THIS AFTERNOON THEN CONTINUE INTO THE EVENING HOURS. THE BEST MUCAPE HAS BEEN IN THE EASTERN PART OF THE FORECAST AREA. THERE IS A CAP OVER THE SOUTHWEST PART OF THE FORECAST AREA. EXPECT MOST OF THE THUNDERSTORMS TO DEVELOP ALONG AND JUST BEHIND THE FRONT AS IT MOVES THROUGH. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE THROUGH THE EVENING HOURS. AS MIDNIGHT APPROACHES THE THUNDERSTORMS SHOULD START TO MOVE OUT OF THE AREA. LATE TONIGHT THE THUNDERSTORMS WILL BE MOVE OUT OF THE AREA AND A SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA THROUGH MONDAY. THIS WILL KEEP SKIES PARTLY CLOUDY AND WINDS FAIRLY LIGHT. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 THE EXTENDED PERIODS WILL SEE VARYING WEATHER FROM COOL/WARM AND WET/DRY. BEGINNING MONDAY NIGHT THE PATTERN ALOFT WILL FEATURE WEST TO NORTHWEST FLOW ACROSS THE PLAINS STATES WITH A JET STREAK AND AND SHORTWAVE TROUGH MOVING ACROSS OUR REGION PRIMARILY DURING THE FIRST PART OF THE NIGHT. MODELS SUGGEST THE POTENTIAL FOR CONVECTION AS THIS NEXT SYSTEM MOVES THROUGH BUT INSTABILITY IS WEAKER...RANGING FROM JUST A FEW HUNDRED J/KG IN OUR WESTERN ZONES UP TO POSSIBILITY AROUND 1000 J/KG. ALTHOUGH A FEW STORMS ARE POSSIBLE...SEVERE WEATHER IS NOT EXPECTED. TEMPERATURE TREND UP ON TUESDAY AS THE PATTERN BECOMES MORE ZONAL BEHIND THE DEPARTING WAVE. THE LLVL JET IS PROGGED TO INCREASE TO 40 TO 50KTS TUESDAY NIGHT AND THERE IS AN OUTSIDE CHANCE THAT STORMS MAY REDEVELOP ON THE NOSE OF THE JET ACROSS OUR SOUTHERN/SOUTHEAST ZONES...BUT WITH ACTIVITY ON THE EDGE OF OUR CWA PLAN TO JUST GO WITH SILENT POPS FOR NOW AND MONITOR. FOR THE MIDDLE OF THE WORKWEEK...AN UPPER TROUGH REACHES THE PACIFIC NORTHWEST REGION AND THE FLOW ALOFT TRANSITIONS SOUTHWESTERLY WITH HEIGHT RISES/RIDGING EXPANDING NORTH. DAYTIME TEMPS CONTINUE TO WARM IN THIS REGIME WITH H85 TEMPS REACHING THE MID/UPPER 20S CELSIUS AND RESULTANT AFTN TEMPS SHOULD REACH WELL INTO THE 80S TO MID 90S. ANOTHER COOL FRONTAL BOUNDARY WILL MOVE ONTO THE PLAINS AS EARLY AS WEDNESDAY NIGHT AND POTENTIALLY AS LATE AS THURSDAY NIGHT DEPENDING ON THE MODEL. GIVEN UNCERTAINTY IN TIMING WILL NOT DEVIATE FROM THE EXTENDED INIT AND CURRENT FORECAST WITH CHCS FOR STORMS RETURNING THURSDAY NIGHT. THE BOUNDARY IS PROGGED TO SETTLE FROM EASTERN NEB TO WESTERN KS ON FRIDAY WITH FRONT FOCUSING ADDITIONAL CHANCES FOR CONVECTION. WITH TIME THE FRONT WILL PUSH SOUTH INTO KANSAS OVER THE WEEKEND WITH THE FORECAST DRYING OUT FROM NORTH TO SOUTH AS A COOL 1022 MB SURFACE HIGH BUILDS SOUTH FM THE NORTHERN PLAINS AND SETTLES ACROSS THE CENTRAL PLAINS. IN THE COOLER...DRIER AIRMASS TEMPS WILL TREND MORE FALL LIKE WITH HIGHS IN THE AVERAGING IN THE 70S AND LOWS AVERAGING IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1218 PM CDT SUN AUG 31 2014 MAIN FORECAST CONCERN IS TIMING THUNDERSTORMS AS THEY MOVE THROUGH THE AREA. STILL LOOKS LIKE BEST CHANCES WILL BE THIS AFTERNOON INTO THE EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA ALONG WITH THE THUNDERSTORMS AND WINDS WILL TURN TO THE NORTHWEST LATER IN THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...FAY AVIATION...JCB
Hazardous weather outlook, Aug 31, 3:36 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT SUN AUG 31 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011300- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 336 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE REGION LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. LARGE AND POTENTIALLY DAMAGING HAIL...PERHAPS APPROACHING THE SIZE OF TENNIS BALLS...STRONG THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND A FEW TORNADOES WILL ALL BE POSSIBLE. HEAVY RAINFALL MAY ALSO PROMOTE LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY MORNING HOURS...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. INTERMITTENT CHANCES FOR THUNDERSTORM EXIST THURSDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH AROUND 10 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 31, 4:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL NELSON 40.20N 98.07W
08/31/2014 M1.00 INCH NUCKOLLS NE CO-OP OBSERVER
&&
DOXEYLocal storm report, Aug 31, 4:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL NELSON 40.20N 98.07W
08/31/2014 E1.50 INCH NUCKOLLS NE TRAINED SPOTTER
&&
JCBLocal storm report, Aug 31, 4:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL GLEN ELDER 39.50N 98.31W
08/31/2014 M0.88 INCH MITCHELL KS LAW ENFORCEMENT
PEA TO NICKEL HAIL
&&
DOXEYLocal storm report, Aug 31, 4:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL GLEN ELDER 39.50N 98.31W
08/31/2014 M1.75 INCH MITCHELL KS LAW ENFORCEMENT
GOLF BALL HAIL AND 45 MPH WINDS AT GLEN ELDER STATE PARK
&&
DOXEYLocal storm report, Aug 31, 4:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL SHICKLEY 40.42N 97.72W
08/31/2014 M1.00 INCH FILLMORE NE EMERGENCY MNGR
0428 PM HAIL SHICKLEY 40.42N 97.72W
08/31/2014 M1.00 INCH FILLMORE NE TRAINED SPOTTER
&&
DOXEYLocal storm report, Aug 31, 4:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL EDGAR 40.37N 97.97W
08/31/2014 E0.75 INCH CLAY NE TRAINED SPOTTER
&&
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:34 AM CDT | Special Weather Statement | GID | Jewell | 41 min |
| Aug 31, 3:17 PM CDT | Special Weather Statement | GID | Jewell | 28 min |
| Aug 31, 3:38 PM CDT | Special Weather Statement | GID | Jewell | 22 min |
| Aug 31, 3:59 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| Aug 31, 4:07 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 38 min |
| Aug 31, 4:41 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 49 min |
| Aug 31, 4:45 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| Aug 31, 4:51 PM CDT | Areal Flood Advisory | GID | Jewell, Mitchell | 3 hr |
| Aug 31, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 31 min |
| Aug 31, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 38 min |
| Aug 31, 5:30 PM CDT | Flash Flood Warning | GID | Jewell, Mitchell | 3 hr |
| Aug 31, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 46 min |
| Aug 31, 5:56 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 34 min |
| Aug 31, 6:27 PM CDT | Special Weather Statement | GID | Mitchell | 48 min |
Nearby
Tornado Warnings in Kansas, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.